Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 516, NWS Springfield, MO

August 19, 2003Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2003, 3:32 PM CDT for Camden County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 3:32 PM CDT (20:32 UTC)
Expired
Aug 19, 2003, 4:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Camden County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 192032
SVRSGF
MOC029-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 415 PM CDT.

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CAMDENTON...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CAMDENTON BY 340 PM CDT.

THE TOWNS OF ROACH...LINN CREEK...OLD LINN CREEK AND FREEDOM ARE ALSO
IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3796 9287 3791 9273 3804 9256 3811 9271

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 12:46 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT TUE AUG 19 2003

.DISCUSSION...
MID LEVEL RIDGE TO HANG TOUGH FOR ANOTHER DAY BEFORE UPPER IMPULSE
TEMPORARILY DE-AMPLIFIES THIS FEATURE.  MEANWHILE...12Z KSGF
SOUNDING INDICATED A DEEP SOUTH AIRMASS OVER THE OZARKS TODAY WITH
PWATS UP TO 1.70 INCHES.  STORMS WILL DEVELOP THIS AFTERNOON AND SOME
OF THESE WILL BE SEVERE CONTAINING DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS WILL BE THE INITIAL FORECAST CONCERN FOLLOWED BY AN
EXTENSION OF THE HEAT ADVISORY INTO TOMORROW.

SHORT TERM (TONIGHT - FRIDAY)
UPON COORDINATION WITH MISSOURI STATE HEALTH DEPARTMENT AND ALL
MISSOURI WFOS...THE DECISION TO EXTEND THE HEAT ADVISORY THROUGH
WEDNESDAY HAS BEEN MADE.  TEMPERATURE AND DEW POINT FIELDS TOMORROW
WILL BE SIMILAR TO TODAYS WITH WIDESPREAD HEAT INDICES APPROACHING
105 DEGREES NORTH AND WEST OF A LINE FROM BRANSON TO CONWAY TO
ROLLA.  UPPER SHORTWAVE AND ASSOCIATED COLD FRONT WILL APPROACH THE
REGION BY THURSDAY AND SHOULD PROVIDE SOME RELIEF IN THE FORM OF
CLOUD COVER AND POSSIBLY SOME SHOWERS AND THUNDERSTORMS.  FOR NOW WE
ANTICIPATE DISCONTINUING THE HEAT ADVISORY SOMETIME WEDNESDAY
EVENING OR NIGHT.

EARLY AFTERNOON CAPES ARE APPROACHING 4000 J/KG OVER IN SOUTH
CENTRAL MISSOURI WHERE DEW POINTS ARE IN THE MID 70S.  WITH VERY
LITTLE IN THE WAY OF CONVECTIVE INHIBITION OVER MUCH OF SOUTHERN
MISSOURI...STORMS WILL LIKELY FIRE IN THE NEXT FEW HOURS.  DEW TO AN
INVERTED V LIKE ENVIRONMENT UPON HOMOGENIZING BOUNDARY LAYER
MOISTURE...IT WILL NOT TAKE A WHOLE LOT TO PRODUCE WET-DRY HYBRID
LIKE MICROBURSTS AS OBSERVED YESTERDAY AFTERNOON.  FURTHER DETAILS
ARE MENTIONED IN THE 100 PM ISSUANCE OF THE HAZARDOUS WEATHER
OUTLOOK.

NOT A WHOLE LOT CHANGES TOMORROW WITH MOISTURE FIELDS AND THE
OVERALL STRUCTURE OF THE ATMOSPHERE.  HAVE DECIDED TO INTRODUCE MORE
AFTERNOON THUNDERSTORM CHANCES AS UPPER RIDGE FINALLY BEGINS TO
WEAKEN IN RESPONSE TO APPROACHING UPPER LEVEL WAVE.  TIMING OF UPPER
DISTURBANCE AND ASSOCIATED COLD FRONT WILL BE SOMEWHAT TRICKY WITH
THE SPECTRAL MODELS SHOWING A MUCH MORE PROGRESSIVE PASSAGE COMPARED
WITH GRID BASED CALCULATIONS.  WILL STICK TIGHT WITH YESTERDAYS
REASONING AND GO WITH A COMPROMISE ON THIS.  NOT TOO CONFIDENT WITH
THE MAGNITUDE OF FORCING WITH THIS SYSTEM AND THINK A CONTINUATION
OF 30 POPS SHOULD DO THIS EVENT JUSTICE WHEN ITS SAID AND OVER WITH.

LONG TERM...
RIDGE BUILDS BACK IN OVER THE WEEKEND WITH NORTHEAST FLOW KEEPING
LOW LEVEL MOISTURE FIELDS IN CHECK.  SEE NO REASON TO DIFFER FROM
CLIMATOLOGY WITH TEMPERATURES...MAINLY LOW TO MID 90S IN THE
AFTERNOONS...AND UPPER 60S LOW 70S OVERNIGHT.  OTHER THAN A FEW
MINOR TEMPERATURE AND CLOUD COVER TWEAKS...MADE VERY LITTLE CHANGES
IN SIGNIFICANT WEATHER VARIABLES.  DRY FORECAST STILL HOLDS WATER
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...
A MOIST AND UNSTABLE AIRMASS OVER MUCH OF SOUTHERN MISSOURI WILL
SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  LOOK FOR SCATTERED STRONG TO SEVERE STORMS TO FIRE
SOMETIME BETWEEN 130 AND 300 PM.  A DRY LAYER IN THE LOWER LEVEL OF
THE ATMOSPHERE WILL BE SUFFICIENT IN PRODUCING SEVERE DOWNBURST
WINDS IN THE STRONGER STORMS.  HAVE INCLUDED A TEMPO GROUP IN THE
KJLN AND KSGF TAFS FOR THE MENTION OF STORMS.  OTHERWISE PILOTS CAN
EXPECT PLENTY OF TOWERING CUMULUS AND MAINLY VFR CONDITIONS IN
AREAS NOT AFFECTED BY STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH WEDNESDAY FOR AREAS ALONG
AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH WEDNESDAY EVENING FOR ALL KANSAS
COUNTIES.

CRAMER
Hazardous weather outlook, Aug 19, 1:00 PM CDT, 2 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING DOWN BURST
  WINDS IN EXCESS OF 65 MPH.

  HEAT INDICES RANGING FROM 103 TO 108 DEGREES.

  AREAS AFFECTED AND TIMING:

  HEAT:  GENERALLY ALONG AND NORTHWEST OF A BRANSON TO ROLLA LINE
  THIS AFTERNOON INTO EARLY THIS EVENING.

  THUNDERSTORMS:  AREAWIDE AFTER 130 PM.

  DISCUSSION:

  THE ATMOSPHERE IS RAPIDLY DESTABILIZING THIS AFTERNOON AS
  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  WITHIN THE NEXT FEW HOURS OVER MUCH OF SOUTHERN MISSOURI.
  DUE TO MOISTURE MIXING IN CONJUNCTION AND AN UNUSUALLY DEEP
  BOUNDARY LAYER...SOME OF THESE STORMS WILL LIKELY ACQUIRE SEVERE
  CHARACTERISTICS PRODUCING DAMAGING WIND GUSTS IN EXCESS
  OF 65 MPH.  DUE TO THE PULSE LIKE NATURE OF THIS ACTIVITY...SPOTTER
  ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

  HIGH PRESSURE ALOFT CONTINUES TO SUPPRESS THE MISSOURI VALLEY REGION
  THIS AFTERNOON.  IN RESPONSE...TEMPERATURES WILL RISE TO ABOVE
  100 DEGREES IN SOME AREAS TODAY.  HEAT INDICES ARE EXPECTED TO RANGE
  FROM 103 TO 108 DEGREES IN AREAS NORTH AND WEST OF A LINE FROM
  BRANSON TO ROLLA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ONE MORE DAY OF HEAT AND HUMIDITY WILL AFFECT THE OZARKS.
  HEAT INDICES WILL ONCE AGAIN APPROACH 105 DEGREES ON WEDNESDAY
  AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND MUCH OF THE MISSOURI
  OZARKS.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION BY
  THURSDAY EVENING...WHICH WILL PROVIDE MORE CHANCES FOR SHOWERS
  AND THUNDERSTORMS INTO FRIDAY.  SOME OF THESE STORMS MAY ACQUIRE
  SEVERE CHARACTERISTICS...HOWEVER...THE PRIMARY HAZARDS WILL BE
  FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF TODAYS AFTERNOON
  THUNDERSTORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 19, 10:59 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 E CROSS TIMBERS         MO   .75 INCH HAIL
08/18/03   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 11:38 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    4 N SOUTH WEST CITY       MO   .75 INCH HAIL
08/18/03   MCDONALD                       REPORTED BY PUBLIC.
Local storm report, Aug 19, 2:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    3 S WINONA                MO   WIND DAMAGE
08/19/03   SHANNON                        TREES DOWN ON HWY 19.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 3:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    DIXON                     MO   .75 INCH HAIL
08/19/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:49 PM CDTSevere Thunderstorm WarningSGFDent41 min
Aug 19, 1:55 PM CDTSevere Thunderstorm WarningSGFShannon50 min
Aug 19, 2:32 PM CDTSevere Thunderstorm WarningSGFMorgan43 min
Aug 19, 2:47 PM CDTSevere Thunderstorm WarningSGFPulaski43 min
Aug 19, 3:14 PM CDTSevere Thunderstorm WarningSGFMorgan46 min
Aug 19, 3:18 PM CDTSevere Thunderstorm WarningSGFMaries42 min
Aug 19, 4:16 PM CDTSevere Thunderstorm WarningSGFPhelps44 min
Aug 19, 4:18 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski42 min
Aug 19, 4:53 PM CDTSevere Thunderstorm WarningSGFTexas37 min
Aug 19, 4:58 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.